Epicardial collaterals spasm as a cause of ST elevation myocardial infarction

    loading  Checking for direct PDF access through Ovid

Excerpt

A 61-year-old man with hypertension, diabetes and previous myocardial infarction presented to our emergency department with prolonged chest pain. Due to multivessel coronary artery disease, he underwent coronary artery bypass grafts 20 years before with an arterial graft to the left anterior descending (LAD) and three venous grafts to first diagonal, obtuse marginal and posterior descending branch of the right coronary artery (RCA).
His ECG on admission showed ST elevation in inferolateral leads. He underwent urgent coronary angiography showing patency of the arterial graft to the LAD, a significant lesion of the body of the venous graft to the obtuse marginal and chronic total occlusions of venous grafts to first diagonal and RCA.
A bare metal stent (3.0/25 mm) was implanted on the venous graft to the obtuse marginal (Fig. 1). However, both ECG abnormalities and chest pain persisted. Careful assessment of the native RCA showed epicardial tiny collaterals to the distal portion of the circumflex artery. After injection of intracoronary nitrates (isosorbide mononitrate 10 mg), collaterals became more evident with improvement (Fig. 2) of blood flow, relief of patient's symptoms and ST segment resolution.
Coronary artery spasm is the most common nonobstructive cause of acute coronary syndromes.1 Vascular smooth muscle cells’ hypercontractility is the main cause.2 Vasospasm can occur in apparently normal vessels, but it more frequently affects coronary atherosclerotic sites.3,4 Of note, epicardial collaterals may be affected by spasm causing ischemia.
We show that collateral spasm caused impaired blood supply with ST elevation. Of note, in contrast to usual treatment by primary angioplasty, in this case, administration of a large amount of intracoronary nitrates solved both symptoms and ECG abnormalities. The patient was discharged on calcium channel blockers and was still asymptomatic after 6 months of follow-up.

Related Topics

    loading  Loading Related Articles